Iowa, 2011Hail in Iowa, March 20, 2011
March 20, 2011 · NWS DVN · 1 event in 1 county or zone
Thunderstorms developed early in the morning on March 20, 2011 across portions of northeast Iowa and northwest Illinois, and then again during the early afternoon. The nose of low level moist advection, combined with a series of weak short waves, helped trigger the elevated storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed early in the morning on March 20, 2011 across portions of northeast Iowa and northwest Illinois, and then again during the early afternoon. The nose of low level moist advection, combined with a series of weak short waves, helped trigger the elevated storms. In addition, steep mid level lapse rates and a modest dry layer proved successful in producing pea to quarter size hail at several locations. A trained spotter about 2 miles southeast of Florence, Illinois reported nickel to quarter size hail right on the Stephenson/Ogle county line.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 20, 3:00 AM CST, 6 hours 52 minutes earlier.
Area forecast discussion, Mar 20, 3:00 AM CST, 6 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CDT SUN MAR 20 2011
.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING SOUTHEAST RETURN FLOW GRADIENT
CONTINUING TO TIGHTEN ACRS THE EASTERN PLAINS AND TOWARD THE MS RVR
VALLEY. MSAS INDICATED A PLUME OF PRESSURE FALLS MIGRATING OUT OF
CENTRAL IA AND TOWARD SOUTHEAST MN ATTM...IN CONCERT WITH EXPANDING
AREA OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING TO BLOOM ON
NOSE OF 50+ KT LLJ. 00Z UA ANALYSIS AND UPPER LEVEL MOISTURE FLOW
PATTERNS ON THE CURRENT W/V IMAGERY LOOP WERE INDICATING UPPER LEVEL
RIDGE ACRS THE REGION WAS STARTING TO GIVE WAVE TO BROAD SOUTH-
WESTERLIES...WITH THE MAIN UPSTREAM WAVE EMBEDDED IN THIS FLOW OVER
THE WEST CENTRAL ROCKIES ATTM.
&&
.SHORT TERM...TODAY AND TONIGHT...
TODAY...STRONG AND LARGE SCALE WAR AIR ADVECTION WING ON NOSE OF
SOMEWHAT CONVERGENT 45-55 KT SOUTHWESTERLY LLJ SHOULD CONTINUE TO
DEVELOP AND MOVE ACRS MUCH OF THE LOCAL FORECAST AREA THIS MORNING.
THIS WILL BE IN THE FORM OF AREAS OF ELEVATED SHOWERS AND EMBEDDED
THUNDERSTORMS...WITH INDIVIDUAL ELEMENTS RACING NORTHEASTWARD AT
OVER 50 MPH. WILL BLANKET MOST OF THE CWA WITH CATEGORICAL POPS FOR
THIS ACTIVITY THIS MORNING...BUT ADVECTIVE AND CONVERGENT THTA-E
PROGS SUGGEST THE NORTHWEST HALF OF THE DVN CWA MAY HAVE MORE
WIDESPREAD ACTIVITY WITH THE POTENTIAL OF .3-.5 OF AN INCH OF
RAINFALL THOUGH NOON. THIS MORE IN THE LINE OF THE THINKING OF THE
00Z RUN NAM AND LATEST HI RES RAPID REFRESH. THE EASTERN CWA STILL
UNDERGOING LLVL SATURATION AND DRYING SOUTHEASTERLY LLVL FETCH WHICH
MAY LIMIT THE ACTIVITY INITIALLY IN THOSE AREAS THROUGH 14Z.
THERMODYNAMIC PROFILES SUGGEST A MORE ENHANCED STORM COULD PRODUCE A
QUICK BURST OF HALF INCH TO DIME SIZE HAIL THIS MORNING...BUT THE
BULK OF THE HAIL PRODUCERS WILL DO SO AT PEA SIZE. MUCH OF THE
ACTIVITY COULD LIFT NORTHEAST OF THE CWA BY 16Z LATE THIS MORNING...
WITH JUST PECULATING MORE WIDELY SCTRD ACTIVITY LINGERING INTO THE
EARLY AFTERNOON. DO LIKE THE LATEST HRRR THINKING OF A PRECIP LULL
PERIOD ACRS MUCH OF THE AREA DURING THE MIDDAY AND INTO THE MID
AFTERNOON IF THE MAIN WARM FRONT ASSOCIATED WITH DEVELOPING SFC LOW
ACRS FAR SOUTHWEST IA CAN RETREAT NORTHWARD QUICK ENOUGH. BUT WILL
KEEP MODERATE TO HIGHER CHC POPS GOING FOR MUCH OF THE CWA...AND
LIKELY IN THE NORTH AHEAD OF THE WARM FRONT. CHALLENGING TEMP
FORECAST TODAY WITH A LARGE NORTH-TO-SOUTH SPREAD POSSIBLE AND
DEPENDENT ON HOW FAR NORTH THE WARM FRONT MAKES IT IF NOT HELD UP BY
CONTINUING PRECIP DEVELOPMENT ALONG AND NORTH OF IT. WILL GO WITH A
GENERAL IDEA OF MID 50S IN THE FAR NORTH...AROUND 60 ALONG THE I80
CORRIDOR...AND THE MID TO UPPER 60S IN THE SOUTH.
LATE AFTERNOON AND INTO TONIGHT...THE SHORT RANGE MODELS IN VARYING
WAYS DEVELOP ANOTHER ROUND OF PRE-FRONTAL OR PRE-SFC WAVE SHOWERS
AND THUNDERSTORMS AND MIGRATE THEM EASTWARD ACRS THE DVN CWA FROM
LATE AFTERNOON AND INTO THE MID EVENING PERIOD. THE BIG QUESTION
WILL BE THE SEVERE POTENTIAL AND MUCH WILL DEPEND ON BOUNDARY
PLACEMENT...HEATING AND IF SFC DPTS CAN CLIMB INTO THE MID OR EVEN
UPPER 50S BY LATE AFTERNOON. SYNOPTICALLY...THE MAIN UPPER LEVEL
VORT WILL SHEAR OUT ALONG AND NORTH OF THE AREA DURING THIS PERIOD
ACCOMPANIED BY 105+ KT UPPER JET-LET ACRS SOUTHEAST MN AND WI.
PROGGED BULK SHEAR PROFILES OF 30-50 KTS COMBINED WITH THE POTENTIAL
LIFT OFF THE UPPER WAVE AND JET...WOULD SUPPORT A SUPERCELL POTENTIAL
IF THE THERMODYNAMIC PROFILES CAN PAN OUT WITH HIGHS WELL IN THE 60S
AND MID TO UPPER 50 SFC DPTS. MLCAPES OF 500-1000 J/KG USED BY SFC
BASED CONVECTION WOULD HAVE A DAMAGING WIND THREAT ALONG WITH LARGE
HAIL UP TO 1.25 INCHES IN DIAMETER. A MINIMAL TORNADO THREAT ALONG
THE WARM FRONT OR LEE WAVE TRIPLE POINT AND IT/THE WARM FRONT/MAY BE
CONVECTIVELY POLLUTED IF PRECIP HANGS ON LONG ENOUGH ANYWAY ALONG THE
BOUNDARY ANYWAY. A LARGE HAIL THREAT WOULD CONTINUE WITH ANY ENHANCED
STORMS ALONG AND NORTH OF THE WARM FRONT DURING THE LATE AFTERNOON AN
DEARLY EVENING. WILL GO WITH SCTRD THUNDERSTORM WORDING SWEEPING IN
FROM THE WEST DURING THE LATE AFTERNOON THROUGH EARLY EVENING PERIOD.
BULK OF THE ACTIVITY MAY BE EAST AND SOUTHEAST OF THE FCST AREA BY
05Z TONIGHT AND WILL GO WITH GREATLY REDUCED POPS AFTER 06Z. POST-
FRONTAL COOLING WILL LEAD TO LOWS POSSIBLY IN THE UPPER 30S IN THE
FAR NORTHWESTERN CWA...WHILE TEMPS HANG ON NEAR 50 IN THE FAR
SOUTHEAST THROUGH 12Z MONDAY. SOME FOG POSSIBLE BEFORE POST-FRONTAL
NORTHWEST BREEZE PICKS UP....BUT WITH SO MUCH GOING ON WILL LEAVE OUT
MENTION FOR NOW. ..12..
.LONG TERM...MONDAY THROUGH NEXT SATURDAY...
ACTIVE/UNSETTLED PATTERN TO PREVAIL INTO MIDWEEK WITH MODERATE TO
LOCALLY HEAVY QPF EVENT MAINLY NORTH SECTIONS MON NGT-TUE NGT WITH
ENERGETIC SHORTWAVE TROUGH. THIS WILL BE FOLLOWED BY MAINLY DRY
AND COLDER CONDITIONS MID-LATE WEEK WITH TRANSITION TO NORTHWEST
FLOW ALOFT. PATTERN THEN SET TO TURN ACTIVE ONCE AGAIN NEXT WEEKEND
AND IMMEDIATELY BEYOND.
MON-MON NGT... DRY CONDITIONS DURING AM AS SFC COLD FRONT SETTLES
SOUTH OF CWA. MOST MODEL SOLUTIONS STALL FRONTAL ZONE NEAR THE
I-70 CORRIDOR ACROSS MO BY PM AS HEIGHTS BUILD ALOFT. 850 MB RIDGE
AXIS BISECTS CWA 18Z MON THEN PULLS EAST. GOOD WARM/MOIST ADVECTION
ENSUES ON BACKSIDE FOR RISK OF SOME ELEVATED SHRA AND POSSIBLY FEW
TSRA DURING AFTN ALL BUT FAR NORTHEAST SECTIONS. PRESENCE OF
MID LEVEL INSTABILITY WITH STEEP LAPSE RATES AND 850-500 MB MUCAPE
AROUND 500-900 J/KG SUPPORT POTENTIAL FOR SMALL TO MARGINAL SEVERE
HAIL POSSIBLE INTO MON EVE MAINLY SOUTH OF HWY 30. STRENGTHENING
WARM/MOIST ADVECTION OVER TOP OF STALL FRONTAL ZONE TO SOUTH OF THE
CWA WILL CONTINUE TO FUEL EXPANSIVE PCPN SHIELD OF SHRA/TSRA MON NGT
ESPECIALLY NORTH 1/2. WEAK COLD ADVECTION WITH LIGHT N/NE WINDS AND
FILTERED SUNSHINE AT LEAST THROUGH MIDDAY BEFORE CLOUDS THICKEN ALL
SUPPORT SIDING TOWARD GUIDANCE BLEND FOR HIGHS WITH GENERAL RANGE
OF U50S TO FEW U60S SOUTH. FRONT WILL BEGIN TO LIFT NWD SOME MON NGT
IN RESPONSE TO LOW PRESSURE EMERGING INTO THE CENTRAL PLAINS IN
ADVANCE OF VIGOROUS SHORTWAVE TROUGH MOVING INTO THE ROCKIES.
STRENGTHENING EASTERLY FLOW NORTH OF FRONT AND PCPN TO RESULT IN
LARGE GRADIENT ON MIN TEMPS OF 10-15+ DEGS. MINS HINGING ON LOCATION
OF FRONT... WITH LARGE BUST POTENTIAL ESPECIALLY RIGHT THROUGH THE
HEART OF CWA.
TUE-TUE NGT... NEARLY ALL MODEL SOLUTIONS HAVE TRENDED A BIT FURTHER
NORTH WITH SFC-850 FRONTS AND LOW TRACK. THIS HAS SIGNIFICANT IMPACTS
NOT ONLY ON QPF (HEAVIEST NORTH) BUT ALSO TEMPS (WARMER) AND PCPN
TYPE (MOSTLY SHRA/TSRA). IT APPEARS INITIAL SURGE OF WARM/MOIST
ADVECTION WILL LIFT NORTH OF CWA TUE AM... AND HAVE PLACED HIGHEST
POPS NORTH OF I-80 TAPERING OFF TO THE SOUTH. BY AFTN... EXPECT PCPN
TO REDEVELOP AND BECOME MORE WIDESPREAD INTO TUE NGT WITH
APPROACHING SHORTWAVE TROUGH... STRONG DIFFLUENT FLOW ALOFT AND
FRONTAL ZONE IN VICINITY. MAY BE SOME SEVERE STORMS WITH ACTIVITY AS
IT DEVELOPS AND/OR PROPAGATES INTO CWA WITH LARGE HAIL AND RISK OF
SOME DAMAGING WINDS IF STORMS CAN BECOME ROOTED IN DESTABILIZING
BOUNDARY LAYER ALONG AND JUST SOUTH OF FRONT. HEAVIEST QPF (GENERALLY
0.25 TO 0.75 INCH WITH LOCALLY HIGHER AROUND 1-1.25 INCHES) FOCUSED
NORTH OF SFC FRONT AND ALONG/N OF 850 MB FRONT... WHICH WOULD PLACE
IT ACROSS NORTHERN CWA WITH HEAVIEST ESPECIALLY FURTHER NORTH INTO
PORTIONS OF MN/WI. HIGH TEMPS WILL BE VERY CHALLENGING WITH LARGE
BUST POTENTIAL AS HIGHS DEPENDENT ON LOCATION OF WARM FRONT. TO THE
SOUTH OF THE WARM FRONT EXPECT READINGS NEAR/IN 70S WHILE TO THE
NORTH LARGE GRADIENT WITH TEMPS LOWERING INTO THE 40S MAKING FOR
EXTREMELY DIFFICULT FCST. FORCING SWEEPS EAST OVERNIGHT TUE NGT
RESULTING IN PCPN LARGELY SHUTTING DOWN FROM S/W TO N/E.
WED-WED NGT... SHORTWAVE TROUGH TO PASS NORTH AND SHOWN TO WEAKEN.
THIS ENERGY HANGING BACK IN CONJUNCTION WITH COLD FRONT TO BRING
POTENTIAL FOR -RA/SHRA. POTENTIAL WITH ANY LINGERING PCPN LATE DAY
INTO THE EVE TO MIX WITH OR CHANGE TO SNOW WITH LITTLE/NO ACCUM.
STRONG COLD ADVECTION ENSUES OVERNIGHT WED NGT WITH LOWS MAINLY IN
20S TO NEAR 30 DEGS... WITH GUSTY N/NW WINDS ADDING ADDITIONAL
CHILL.
THU-SAT... COLDER WITH TEMPS BELOW NORMAL AND MAINLY DRY AS FLOW
ALOFT SHIFTS TO NORTHWEST. SIGNAL PRESENT IN MEDIUM RANGE MODELS FOR
PCPN THREAT LATE IN PERIOD WITH ENERGY EJECTING OUT OF THE ROCKIES...
WITH TEMPS COLD ENOUGH FOR MAINLY SNOW. STILL THOUGH A LOT OF
DISCREPANCIES WITH TRACK AND TIMING OF ENERGY... SO CONFIDENCE IS
LOW. IMMEDIATELY BEYOND THOUGH PATTERN SET TO TURN ACTIVE WITH NEXT
BARRAGE OF PACIFIC ENERGY MOVING INLAND AND EVENTUALLY ACROSS THE
MIDWEST EITHER LATE IN THE WEEKEND OR EARLY THE FOLLOWING WEEK.
..05..
&&
.AVIATION...
VFR CLOUD DECK EARLY THIS MORNING WILL BECOME POLLUTED BY SCTRD
SHOWERS AND THUNDERSTORMS AS THEY SPREAD ACRS THE AREA FROM THE WEST.
THE DBQ AND CID TERMINALS MOST AT RISK OF THUNDER IN THE VCNTY
THROUGH 16Z...BUT OTHER AREAS CAN NOT BE RULED OUT AS WELL. SMALL
HAIL POSSIBLE WITH THE STRONGER STORMS. WITH A LLJ OF 40-50+ KTS
FROM 180-200 DEGREES AT 2K FT AGL...LOW LEVEL WIND SHEAR WILL BE
POSSIBLE AT ALL TERMINALS THROUGH 15Z THIS MORNING. TURBULENT
VERTICAL PROFILES THROUGH MIDDAY AT ALL TERMINALS. MAY BE A PRECIP
LULL DURING THE LATE MORNING AND INTO MID AFTERNOON...EXCEPT THE DBQ
TERMINAL MAY HAVE SHOWERS AND SOME STORMS IN THE VCNTY FOR MOST OF
THE DAY. THEN SCTD THUNDERSTORMS WILL BE POSSIBLE SWEEPING IN FROM
THE WEST AHEAD OF A COLD FRONT FROM 22Z-03Z THIS EVENING. STORMS EAST
OF ALL TERMINALS BY 06Z MON. POST-FRONTAL FOG OF 1-3SM WILL BE
TEMPORARY...AS A NORTHWEST SFC BREEZE INCREASES AND RAISES THE VSBYS
INTO EARLY MONDAY MORNING. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
12/05
Hazardous weather outlook, Mar 20, 3:58 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT SUN MAR 20 2011
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
458 AM CDT SUN MAR 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE QUICKLY ACROSS MUCH OF
THE OUTLOOK AREA THIS MORNING. SOME OF THE STRONGER STORMS MAY BE
ABLE TO PRODUCE HAIL UP TO THE SIZE OF DIMES ESPECIALLY ACROSS
EASTERN IOWA.
THEN AS A COLD FRONT AND LOW PRESSURE SYSTEM APPROACHES THE AREA FROM
THE WEST...ANOTHER ROUND OF SCATTERED THUNDERSTORMS WILL OCCUR DURING
THE LATE AFTERNOON AND INTO THE EVENING. IF TEMPERATURES CAN WARM UP
INTO THE 60S AND DEWPOINTS RISE INTO THE MID AND UPPER 50S...SOME OF
THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS. AREAS MORE FAVORABLE FOR THIS WILL BE ALONG
AND SOUTH OF A CEDAR RAPIDS IOWA...TO PRINCETON ILLINOIS LINE. AREAS
NORTH OF THAT LINE MAY STILL EXPERIENCE THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL.
THE STORM PREDICTION CENTER HAS PLACED MOST OF THE OUTLOOK AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF THE OUTLOOK AREA FROM
MONDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS MONDAY AFTERNOON AND EVENING...MAINLY OVER SOUTHEAST
IOWA...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. THE MAIN THREAT
AT THIS TIME APPEARS TO BE LARGE HAIL AROUND THE SIZE OF QUARTERS. A
FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON AND
EVENING ACROSS THE OUTLOOK AREA. THE BEST POTENTIAL FOR ANY SEVERE
WEATHER TUESDAY WILL BE MAINLY ALONG AND SOUTH OF A FRONTAL ZONE...
WHICH IS LIKELY TO BE LOCATED NEAR THE INTERSTATE 80 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT...AND
POSSIBLY AGAIN MONDAY AND TUESDAY.
12/05
In the hours before
Local storm report, Mar 20, 8:30 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 AM HAIL N INDEPENDENCE 42.47N 91.89W
03/20/2011 E0.25 INCH BUCHANAN IA TRAINED SPOTTER
PEA SIZE HAIL FALLING ON THE NORTH SIDE OF TOWN NOW.
0651 AM HAIL WSW URBANA 42.22N 91.88W
03/20/2011 E0.25 INCH BENTON IA TRAINED SPOTTER
PEA SIZED HAIL JUST BEGAN TO FALL ON THE WEST SIDE OF
URBANA.
0709 AM HAIL EDGEWOOD 42.64N 91.40W
03/20/2011 E0.25 INCH DELAWARE IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN EDGEWOOD.
0721 AM HAIL SE STANWOOD 41.89N 91.15W
03/20/2011 E0.25 INCH CEDAR IA TRAINED SPOTTER
HAIL BETWEEN 1/8 AND 1/4 INCH FELL IN STANWOOD.
0755 AM HAIL E LISBON 41.92N 91.38W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN LISBON.
0857 AM HAIL 3 W ROCK FALLS 41.77N 89.76W
03/20/2011 E0.25 INCH WHITESIDE IL TRAINED SPOTTER
PELLET SIZED HAIL FELL ABOUT 3 MILES WEST OF ROCK FALLS.
0922 AM HAIL 2 ENE MUSCATINE 41.43N 91.04W
03/20/2011 E0.25 INCH MUSCATINE IA TRAINED SPOTTER
PEA SIZED HAIL FELL IN MUSCATINE.
0928 AM HAIL SW MOUNT CARROLL 42.09N 89.98W
03/20/2011 E0.25 INCH CARROLL IL TRAINED SPOTTER
PEA SIZED HAIL FELL IN MOUNT CARROLL.
&&
14Local storm report, Mar 20, 8:33 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
933 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM HAIL 1 N MOUNT CARROLL 42.11N 89.98W
03/20/2011 E0.25 INCH CARROLL IL TRAINED SPOTTER
PEA SIZED HAIL FELL 1 MILE NORTH OF MOUNT CARROLL.
&&
14Special weather statement, Mar 20, 8:44 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 AM CDT SUN MAR 20 2011
IAZ063>068-077-078-087>089-098-099-ILZ002-007-009-015-MOZ009-010-
201700-
IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-SCOTT-WASHINGTON-LOUISA-
JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-LEE-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WASHINGTON...
WAPELLO...FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...MEMPHIS...KAHOKA
944 AM CDT SUN MAR 20 2011
...THUNDERSTORMS WITH SMALL HAIL AND HEAVY RAIN...
THUNDERSTORMS WILL MOVE NORTHEAST OVER THE AREA THROUGH NOON.
THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS AND SMALL
HAIL UP TO THE SIZE OF PENNIES. SOME LOCATIONS THAT SEE REPEAT
THUNDERSTORMS WILL SEE HEAVY RAIN AMOUNTS OF A HALF TO 1.5 INCHES.
FREQUENT LIGHTNING CAN BE EXPECTED WITH ALL STORMS.
ERVIN
Local storm report, Mar 20, 8:49 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM HAIL 2 NW FARMINGTON 40.66N 91.77W
03/20/2011 E0.25 INCH VAN BUREN IA TRAINED SPOTTER
PEA SIZED HAIL FELL AT SPOTTERS NEW RESIDENCE...OR ABOUT
HALF WAY BETWEEN BONAPARTE AND FARMINGTON.
&&
14Local storm report, Mar 20, 9:50 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 AM HAIL WSW URBANA 42.22N 91.88W
03/20/2011 E0.25 INCH BENTON IA TRAINED SPOTTER
RAIN MIXED WITH PEA HAIL.
&&
ERVINLocal storm report, Mar 20, 9:51 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT SUN MAR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM HAIL MARION 42.03N 91.59W
03/20/2011 E0.25 INCH LINN IA TRAINED SPOTTER
&&
ERVINHail, Benton
- When
- March 20, 9:52 AM CST to 9:57 AM CST
- Where
- Benton County, 4.88 mi NNE of Van Horne
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.030
A trained spotter 6 miles northeast of Van Horne reported pea to penny size hail for 5 minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Minnesota, March 20 to 31, 20111 death · 19 events
- Flood in Arkansas, March 20, 20111 death · 1 event
- Heavy Snow and High Wind in Nevada, March 20 to 21, 20114 injured · $77,000 · 55 kt wind · 5 events
- Heavy Snow and High Wind in California, March 20 to 21, 2011$250,000 · 110 kt wind · 5 events
- Lightning Strike in Iowa, March 20, 2011$100,000 · 1 event
- Wildfire in Oklahoma, March 20, 2011$15,000 · 14 events
- Flood and Hail in Illinois, March 20, 20111 in hail · 16 events
- Flash Flooding and Winter Storm in California, March 20 to 21, 201167 kt wind · 10 events
- Flooding in Wisconsin, March 20 to 28, 20118 events
- Winter Storm and High Wind in Utah, March 20 to 22, 2011$5,000 · 75 kt wind · 6 events
- Heavy Snow in Idaho, March 20 to 22, 20115 events
- Flooding in Minnesota, March 20 to 24, 20114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287143.